Maryland, 2018

Hail and Damaging Winds in Maryland, May 12 to 13, 2018

May 12 to 13, 2018 · NWS AKQ · 5 events in 4 counties and zones

Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 12, 7:40 PM EST, 45 minutes earlier.

Area forecast discussion, May 12, 7:40 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
840 PM EDT Sat May 12 2018

.SYNOPSIS...
A frontal boundary settles back south as a backdoor cold front
late tonight and Sunday, then lingers over the Delmarva on
Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 830 pm EDT Saturday

Latest analysis indicates sfc low pressure in the vicinity of
the northern Chesapeake Bay region, with a frontal boundary
acting as additional focus for strong convection across much of
MD/DE/far northern VA. Effective bulk shear values is on the
order of 45-55 kt where the storms are located per latest SPS
mesoanalysis. High res guidance suggests some weakening of this
shear over the next few hrs with loss of daytime heating, which
would suggest some weakening of storms as they move into mainly
our lower MD shore counties after 9 pm. While there is the
potential for a severe tstm warning or two in the lower MD
eastern shore before the front moves through, have coordinated
with SPC to not issue a new Severe Tstm Watch to cover this
small region. Forecast has been updated to fine tune the timing
of storms into the NE sections of the CWA, mainly from a little
after 9pm through midnight and PoPs in this area are 60-70%.
Have PoPs tapering to 20-40% further south (did raise this
slightly as some members of the high res models do show storms
making headway into portions of central VA to the NE of metro
Richmond). Strong capping should win out over the remainder of
the CWA and will maintain a dry forecast for this area.

A second round of convection is possible well after midnight
tonight into early Sunday morning across the far north into the
eastern shore as the next area of convection currently over
northern IL/IN/NW Ohio moves along the front and weakens.
However, much of the guidance suggests an increase in convective
activity as residual outflow from these storms moves into MD
and Northern VA. Expect this activity to continue to be just
north of the frontal boundary which by morning will moved
southward to perhaps as far as the Northern Neck. As such, will
keep the 20-40% PoPs after about 09Z early Sun morning for the
Northern Neck and points north.

Lows tonight will range from the mid-upper 60s south of the front to
upper 50s/lower 60s along the eastern shore where winds will
stay NE behind the backdoor front.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 300 pm EDT Saturday

The aforementioned front should have dropped down to near or
just north of the I-64 corridor by early Sunday morning, and
should remain stationary through the day. North of the front,
temps will remain on the cool side with readings only in the
70s, while south of the front will remain capped but very warm
with temps once again in the upper 80s/lower 90s.

Tricky precipitation forecast for Sunday afternoon with the front
nearby but no obvious upper level trigger for shower/thunderstorm
development. There is a hint of a short wave from potential
convective development upstream in Iowa and Illinois later tonight
which may move toward the northern part of the area Sunday
afternoon. In fact, the NAM and GFS both suggest some subtle height
falls tomorrow afternoon across the northern part of the forecast
area. These height falls, combined with any convective outflow from
upstream convection may help to allow for widely scattered to
isolated showers/storms north of the boundary. Could not rule out a
strong to severe wind gust or two with any storm across the northern
tier Sunday afternoon due to an increased mid level flow of around
35-40 kt in the afternoon. In fact, after coordination with SPC, the
marginal risk for Sunday has been expanded eastward for points
north and west of Richmond. Overall, will maintain similar PoPs
to previous forecasts for Sunday afternoon and evening.

Another challenging forecast for Monday as well with the front
expected to move slowly northward again. The GFS and NAM depict a
slightly stronger convectively induced short wave moving through the
westerly flow in the afternoon and slightly cooler temps aloft
leading to less capping. All of this should allow for convective
activity to develop in the afternoon despite much of the area being
in the warm sector. Again, could not rule out a few strong to severe
wind gusts with any thunderstorm Monday afternoon with relatively
steep low level lapse rates and DCAPE values of over 1000 J/KG. SPC
has much of the area north of the VA/NC border in marginal risk for
Monday. Highs Monday should remain in the upper 80s/lower 90s across
much of VA/NE NC but the eastern shore of VA/MD may stay in the 70s
lower 80s as this region will still be north of the frontal zone.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday...

Southerly flow will continue to be the main player in the extended
period, with warm and humid conditions expected. Models suggest that
a developing low pressure system over the SE U.S. will be an
efficient provider of moisture through much of the week.

Tuesday looks to start off on the drier side, but the
afternoon/evening could bring a chance for showers and a rumble of
thunder, especially in our southern and western counties. Wednesday
through Saturday... widely scattered showers and a few thunderstorms
are a good bet, especially as the aforementioned low pressure system
moves north, closer in proximity to our area. The GFS/Euro/Canadian
are all in agreement with this general idea. Severe weather is not
anticipated at this time, but heavier pockets of rainfall are
possible.

Temperatures on Tuesday will be quite warm, hovering near 90
degrees. As rain becomes a bigger factor mid-week, afternoon highs
will likely be several degrees cooler. The low to middle 80s for
high temperatures should cover the rest of the extended forecast,
Wednesday through Saturday. Due to increased moisture and cloud
cover, overnight lows will remain muggy, mainly in the upper
60s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EDT Saturday...

VFR conditions across much of the CWA at this time but
expecting conditions to gradually deteriorate for SBY as a front
slowly pushes south and strong showers and thunderstorms are
expected to affect the area from around 02Z to 05Z. Storms may
be very strong with heavy rain, hail, and strong wind. The front
will push farther south maybe to the lower Va Eastern Shore
tonight and then become stationary. Behind the front,
conditions will deteriorate to MVFR/IFR due to NE flow combined
with moisture rich low levels. The backdoor front may reach ORF
and PHF by morning but weather will likely stay north for the
morning period.

OUTLOOK... The front will linger over the CWA Sun- Mon w/
onshore winds and probable IFR/LIFR conditions depending on the
location of the boundary. There will be the potential for
showers/tstms at all sites from Sun aftn into Mon- Tue.

&&

.MARINE...
As of 745 PM EDT Saturday...

High pressure centered off the coast this evening is resulting
in SW flow around 10 kt. A backdoor front dropping south across
Eastern Md and Va overnight will be accompanied by strong
showers and thunderstorms which may affect the northern
Chesapeake Bay and northern coastal waters during the
overnight hours. The wind will shift to N and NE behind the
front late tonight, with speeds reaching 15kt or more early
Sunday morning especially over the middle and northern Bay. Have
sped up the timing of the wind shift just a little based on
high res guidance, but this will depend on the timing of the
front and outflow from any showers or storms late tonight. The
latest guidance shifts the wind to E/NE for the entire marine
area, but remains strongest (10-15kt) from the Mouth of the Bay
nwd. Seas build to 3 ft, mainly N of Cape Charles, with 2-3ft
waves in the Mouth of the Bay. Front looks to push as far south
as the NC/VA border Sunday, before lifting North of the Monday /
Tuesday with the wind becoming SW 10- 15kt. SW flow dominates
most of next week with another weak cold front approaching the
northern waters late Thursday / Friday.

&&

.CLIMATE...
New High temp records were set at Richmond and Norfolk today
(Sat) as both sites had a high of 93 F. ECG tied their record
high at 90 F, and SBY fell short of the record high.

Record Highs Sun 5/13:

* RIC     94/2014
* ORF     96/2000
* SBY     94/2000
* ECG     94/2000

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MRD
NEAR TERM...LKB/MRD
SHORT TERM...MRD
LONG TERM...ALB
AVIATION...MRD/JEF
MARINE...AJZ/JAO
CLIMATE...AKQ
Hazardous weather outlook, May 12, 2:03 PM EST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
303 PM EDT Sat May 12 2018

VAZ048-061-062-064-068-069-081>083-089-090-509>522-131915-
Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Prince George-
Charles City-New Kent-Surry-James City-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
303 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia, south central Virginia
and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a potential for scattered strong to locally severe storms
Sunday afternoon and again on Monday. Thunderstorms may contain
damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-131915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-
303 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

There is the potential for scattered strong thunderstorms this
evening into tonight. Thunderstorms may contain damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-065>067-079-080-084>088-092-093-
095>098-100-523>525-131915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Brunswick-Dinwiddie-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
303 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible on Monday. Some of the storms
may be strong with gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRD

The radar

The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
May 12, 8:25 PM EST
Where
Dorchester County, 0.69 mi N of Hurlock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.640, -75.870

Trees were downed.

Thunderstorm Wind, Wicomico

When
May 12, 8:35 PM EST
Where
Wicomico County, 2.79 mi ENE of Mardela Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.480, -75.700

Large tree was downed with minor property damage along Norris Twilley Road.

Thunderstorm Wind, Wicomico

When
May 12, 9:50 PM EST
Where
Wicomico County, 0.69 mi N of Willards
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.390, -75.350

Numerous trees and power lines were downed on Route 50 at the intersection with Bent Pines Road.

Hail, Somerset

When
May 12, 11:58 PM EST
Where
Somerset County, 0.54 mi W of Westover
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.120, -75.710

Ping pong ball size hail was reported.

Heavy Rain, Worcester

When
May 13, 3:40 AM EST
Where
Worcester County, 8.61 mi ESE of Boxiron
Reported by
Mesonet
Coordinates
38.080, -75.200

Rainfall total of 3.25 inches was measured at Mesonet Station ASTM2, ASSATEAGUE RAWS. Rainfall total of 1.69 inches was measured in one hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759418, 759424, 759428, 759414, 759417.